Alert archive / Idaho / Wind Advisories in 2023

Wind Advisory 28, NWS Pocatello, ID

December 2, 20238 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Dec 2, 2023, 3:31 AM MST for 8 counties in Idaho. It took effect at Dec 2, 2023, 2:00 PM MST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2023, 3:31 AM MST (10:31 UTC)
In effect from
Dec 2, 2023, 2:00 PM MST
Expired
Dec 2, 2023, 4:53 PM MST
In force
3 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Jefferson County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 22 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2023-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2023-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WWUS75 KPIH 021031
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
331 AM MST Sat Dec 2 2023

IDZ055-030700-
/O.NEW.KPIH.WI.Y.0028.231202T2200Z-231203T0700Z/
Eastern Magic Valley-
Including the cities of Burley, Rupert, Heyburn, and Oakley
331 AM MST Sat Dec 2 2023

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
MST TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.
  Pockets of reduced visibility in blowing snow, along with
  drifting snow.

* WHERE...The eastern Magic Valley, including the towns of Burley,
  Rupert, Heyburn, and Oakley.

* WHEN...From 3 PM this afternoon to midnight MST tonight.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around. In locations where a crust does not form on snow,
  blowing snow will reduce visibility without warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Those planning travel by motor vehicle should be prepared for
blowing and drifting snow in places that remain below freezing.

&&

$$

IDZ052-030700-
/O.NEW.KPIH.WI.Y.0028.231202T2100Z-231203T0700Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
331 AM MST Sat Dec 2 2023

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT
MST TONIGHT...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...The Arco and Mud Lake desert area, including the towns
  of Arco, Mud Lake, Terreton, Craters of the Moon, and the Idaho
  National Laboratory.

* WHEN...From 2 PM this afternoon to midnight MST tonight.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

* ADDITIONAL DETAILS...Expect pockets of reduced visibility in
  blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/pocatello

JAM
1 follow-up statement
978 
WWUS75 KPIH 022353
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
453 PM MST Sat Dec 2 2023

IDZ052-055-030100-
/O.CAN.KPIH.WI.Y.0028.000000T0000Z-231203T0700Z/
Arco/Mud Lake Desert-Eastern Magic Valley-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Burley, Rupert, Heyburn, and Oakley
453 PM MST Sat Dec 2 2023

...WIND ADVISORY IS CANCELLED...

The Wind Advisory is being cancelled due to the Winter Weather
Advisory being extended through 9 PM MST. Elevated winds are still
expected.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Dec 1, 2:05 PM MST, 13 hours 26 minutes earlier.

Area forecast discussion, Dec 1, 2:05 PM MST, 13 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
205 PM MST Fri Dec 1 2023

.SHORT TERM...Tonight and Saturday
Still seeing some lingering light to moderate snowfall this
afternoon into the eastern highlands but we've begun to see a bit
of a break elsewhere. This will be short-lived however as another
brief round of snowfall is expected later this evening and into
the early morning hours Saturday. This round should drop a decent
1/2 to 1 inch in the Snake Plain with a few inches likely above
6000 ft or so. We'll likely then get another brief break in the
action around around sunrise before yet another round of snow
moves in around lunchtime and continues into the evening and
overnight. It's during the afternoon and evening hours as to when
the forecast becomes a bit more challenging, in spots. Snow is a
certainty above 6000 feet and our Winter Storm Watch has been
upgraded to a Warning for areas above that elevation. Based on
forecast soundings, we'll likely see a changeover to a rain/snow
mix, perhaps all rain even, into the eastern Magic Valley and the
southern most portion of the Snake Plain. Expecting areas from
around Pocatello, north into Blackfoot, Idaho Falls, Rexburg to
remain all snow for most of the day. Accumulations in the Snake
Plain aren't overly impressive tomorrow as temperatures will be
warmer and only 1-2 inches of snow appear likely but the greater
concern will be the gusty winds. Given ample snow already on the
ground, decided to run with another Winter Weather Advisory in
this area for tomorrow given the high likelihood of blowing and
drifting of snow. Again, additional accumulations in these areas
will likely only be 1-2 inches.

In the high country, where the Winter Storm Warning has been
issued, expecting significant accumulations above 6500 ft as well
as gusty winds so blowing and drifting will also be a huge
concern making travel extremely difficult, if not impossible.
Areas below 6000 ft in these zones will not be exempt from travel
difficulties. These areas will still see ample snowfall tomorrow
and through the weekend. Accumulations will just remain below
warning thresholds. Temperatures tomorrow are expected to be a few
degrees warmer, which obviously contributes to the aforementioned
precip-type challenges, but will remain on the cool side of
normal ranging from the upper 20s to upper 30s. McKaughan

.LONG TERM...Sunday through Friday
We will see the last push of moisture on Sunday with this multi-
day event across central and eastern Idaho. Northwest flow will
continue to shadow a good portion of the Snake Plain, while
favoring the Sawtooths/surrounding mountains...as well as the
southern and eastern highlands. Stronger winds will slowly
subside, but still look for blowing and drifting snow in the
higher elevations. Snow levels will continue to rise through the
day, peaking at 6000-7000ft except for the far upper end of the
Plain and along the Montana border where they remain at valley
floors. Looking at 48 hour totals through Sunday night, most of
the Snake Plain/Magic Valley, lowest elevations in the South
Hills/Albion Mountains, and the Lost River/Pahsimeroi/Challis
Valleys will see an inch or less. This will be due to downslope
flow and/or warm temperatures. Up through about 6500ft, favored
areas could see up to 5" of snow. The exception will be the Island
Park area where 5-10" is still possible down low. Once you get
above 6500ft, where upslope flow is favored, we are looking at
1-2ft on average. Highest elevations of the Sawtooths, Big Holes,
and Bear River Range could see another foot or so. This is
supported by probability forecasts, with up to a 30% chance of
exceeding 3ft. Beyond that, we will see warming temperatures
across the board. We will need to see, especially with recent
snowfall, if this trend is too much...as we would see many areas
into 40s in the valleys. While our Blend of Models is showing the
potential for rain or snow daily, especially in the mountains, we
may be fairly dry except for Wednesday and heading into next
weekend. Keyes

&&

.AVIATION...
We will see multiple rounds of precipitation in the next 24
hours. Expect VFR/high end MVFR when heavier bands aren't directly
impacting an airport. On the opposite end of the spectrum, we will
easily see IFR/LIFR weather when precipitation does fall at a
particular airport. Gusty winds will persist (except at SUN),
which create short periods of blowing snow. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Saturday for IDZ051>055.

Winter Storm Warning from 5 AM Saturday to 5 AM MST Monday for
IDZ056>066-072-073.

&&

In the hours before

Local storm report, Dec 1, 11:24 PM MST, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
1124 PM MST Fri Dec 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Non-Tstm Wnd Gst 17 WSW Marion           42.17N 114.20W
12/01/2023  M64 MPH          Cassia             ID   Mesonet

            Mesonet station CRII1 Cotton Ridge.

0845 PM     Non-Tstm Wnd Gst 2 NW Idahome            42.44N 113.41W
12/01/2023  M45 MPH          Cassia             ID   Mesonet

            Mesonet station MALI 2 NW Idahome.

&&
Local storm report, Dec 1, 11:26 PM MST, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
1126 PM MST Fri Dec 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Non-Tstm Wnd Gst 7 NNW Idahome           42.52N 113.43W
12/01/2023  M49 MPH          Cassia             ID   Dept of Highways

            RWIS ITD12 Yale I-84.

&&

CM

Nearby

Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.